Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Columbia, SC

August 20, 2011McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 20, 2011, 12:34 AM EDT for McDuffie County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 12:34 AM EDT (04:34 UTC)
Expired
Aug 20, 2011, 1:15 AM EDT
In force
41 min
Issued by
NWS Columbia, SC

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WWUS82 KCAE 200434
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1234 AM EDT SAT AUG 20 2011

GAZ063-064-200515-
COLUMBIA-MCDUFFIE-
1234 AM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE AND COLUMBIA
COUNTIES THROUGH 115 AM EDT...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTH OF THOMSON...MOVING SOUTHEAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GROVETOWN...HARLEM AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8259 3365 8254 3366 8250 3364 8248
      3364 8246 3366 8241 3345 8216 3341 8222
      3330 8239 3334 8245 3335 8255 3341 8255
      3346 8260 3361 8265
TIME...MOT...LOC 0433Z 337DEG 9KT 3355 8249

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 10:15 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 10:15 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A SLIGHT INCREASE IN ATMOSPHERIC MOISTURE WILL PROVIDE A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
RUC MODEL SHOWS WEAK SHORT WAVE DROPPING TO THE SOUTHEAST IN THE
UPPER FLOW OVER THE REGION THIS EVENING. THIS IS HELPING TO TOUCH
OFF SOME SHOWER AND THUNDERSTORM ACTIVITY. HAVE INCLUDED AN AREA
OF 60-80 PERCENT POPS MOVING SOUTHEAST ABOUT 10 KNOTS OVER THE
CENTRAL MIDLANDS INCLUDING CAE FOR NEXT 2-3 HOURS OR ROUGHLY NEAR
MIDNIGHT. DID GRADUALLY LOWER POPS TO 40-60 PERCENT FARTHER TO THE
SOUTH AND EAST AS AREA MOVED TO NEAR SUMTER AND ORANGEBURG. ALSO
INCLUDED ANOTHER AREA OF 30 PERCENT TO COVER ACTIVITY IN WESTERN
PART OF CAE CWA NEAR AIKEN-AGS-BARNWELL FOR SAME TIME PERIOD BUT
LOWERED TO 20 PERCENT LAST HOUR OR TWO. OTHERWISE...LOW
TEMPERATURES STILL OK.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
RELATIVELY LITTLE CHANGE SATURDAY. MODELS INDICATE A LITTLE
DRYING ALOFT...BUT OVERALL ATMOSPHERE APPEARS SIMILAR WITH ONLY
WEAK INSTABILITY. SO WILL MAINTAIN SLIGHT CHANCE POPS. LOWS
TONIGHT FALLING DOWN TO NEAR 70...THEN LOWS SATURDAY NIGHT
SLIGHTLY WARMER WITH READINGS IN THE LOWER 70S. HIGHS DURING THE
DAY ON SATURDAY ABOVE NORMAL...RISING INTO THE MIDDLE 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LITTLE OVERALL CHANGE IN THE MEAN UPPER PATTERN EXPECTED DURING THE
PERIOD WITH RIDGE OVER THE SW US/SOUTHERN PLAINS AND TROUGH EAST
COAST. WEAK COLD FRONT LIKELY APPROACHING THE AREA MONDAY. FRONT
WEAKENS AS IT MOVES INTO THE AREA DURING THE AFTERNOON AND MOISTURE
APPEARS LIMITED...AXIS SHIFTS EAST OF THE AREA EARLY...AND
STRONGER DYNAMICS NORTH OF THE REGION. ENSEMBLE POPS LOW THROUGH
MONDAY AND TRIGGERS HARD TO IDENTIFY/TIME SO SLIGHT CHANCE
THUNDERSTORMS MAINLY AFTERNOON AND EVENING THROUGH MONDAY NIGHT.

SOME UNCERTAINTIES WITH REGARD TO FRONTAL POSITION TUESDAY AND
WEDNESDAY AND EXTENT AND TIMING OF ANY DRIER AIR THAT MAY MOVE
INTO THE FA. ENSEMBLE GUIDANCE SUGGESTS A SLIGHT INCREASE IN POPS
EACH DAY THROUGH EXTENDED AS MOISTURE INCREASES. TEMPERATURES AT
OR ABOVE CLIMATOLOGY.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
UPDATE...SHRA AND TSRA ARE MOVING SOUTHEAST ACROSS THE FORECAST
AREA THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD.
TAFS HAVE BEEN UPDATED. WENT WITH VCTS FOR CAE/CUB AND AGS/DNL AS
LIGHTNING IS BEING OBSERVED ACROSS THE MIDLANDS AND CSRA. TEMPO
GROUP FOR TSRA AT CAE AS A STORM IS TRACKING TOWARD THE TERMINAL.
ALSO TEMPO GROUP FOR TSRA AT AGS/DNL AS A STORM MOVES DOWN THE
SAVANNAH RIVER.

PREVIOUS DISCUSSION...
TOUGH FORECAST THIS EVENING FOR THE TAF SITES. MODELS GIVING
SOMEWHAT MIXED SIGNALS AS FAR AS FOG/LOW STATUS DEVELOPMENT
OVERNIGHT. GFS/LAMP IS MORE AGGRESSIVE WITH BRINGING IN IFR/LIFR
CONDITIONS AT OGB/AGS BUT FELT SAFER WITH JUST HALF STEPPING TO A
GENERAL 4SM VIS AND CIG AT 1KFT FOR A FEW HOURS IN THE MORNING.
EXPECTED MOSTLY CLOUDY SKIES AND A LOW LEVEL JET OVERNIGHT SHOULD
KEEP LOW LEVELS MIXED ENOUGH TO KEEP VIS FROM REACHING IFR...BUT
IN CONTRAST TO THOSE THOUGHTS HEAVY THUNDERSTORMS WERE OBSERVED AT
OGB AND SHOWERS NEAR AGS EARLIER THIS EVENING SO MOISTURE AT THOSE
SITES IS HIGH. WILL CONTINUE TO MONITOR FOR UPDATES AND A TEMPO
GROUP MAY BE INTRODUCED IN LATER UPDATES IF VIS/CIGS LOOK TO
ACTUALLY BE LOWER. AFTER 14Z ANY FOG/STRATUS SHOULD LIFT TO JUST
SCATTERED SKIES. ONLY SLIGHT CHANCE OF AFTERNOON STORMS.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Aug 19, 4:26 AM EDT, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 19 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 9:30 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
930 PM EDT FRI AUG 19 2011

SCZ020-021-028-200230-
FAIRFIELD-NEWBERRY-RICHLAND-
930 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...NEWBERRY
AND RICHLAND COUNTIES THROUGH 1030 PM EDT...

AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTH OF PEAK...MOVING SOUTHEAST AT 10
TO 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
IRMO AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
WINDS 30 TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE
MONTICELLO AND PARR RESERVOIR. YOUR BEST COURSE OF ACTION DURING A
THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM
UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3428 8083 3408 8116 3410 8121 3410 8125
      3415 8131 3416 8130 3420 8134 3419 8136
      3432 8150 3445 8140 3449 8127
TIME...MOT...LOC 0130Z 309DEG 20KT 3434 8126
Local storm report, Aug 19, 10:33 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     2 N ROWESVILLE          33.40N 80.84W
08/19/2011                   ORANGEBURG         SC   PUBLIC

            PUBLIC REPORTED A TREE DOWN ON HIGHWAY 21 BETWEEN
            ROWESVILLE AND ORANGEBURG.

0503 PM     TSTM WND DMG     2 ENE ROWESVILLE        33.38N 80.81W
08/19/2011                   ORANGEBURG         SC   PUBLIC

            PUBLIC REPORTED A LARGE OAK TREE LIMB DOWN ON THE ROOF OF
            A HOUSE ALONG BETHEL FOREST ROAD. THE LIMB WAS 8 INCHES
            IN DIAMETER. OTHER SMALLER LIMBS WERE DOWN AROUND THE
            YARD.

&&

VAUGHAN
Special weather statement, Aug 19, 11:00 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EDT FRI AUG 19 2011

SCZ026-027-030-200400-
AIKEN-LEXINGTON-SALUDA-
1100 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH MIDNIGHT EDT...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEESVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RED BANK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3383 8166 3396 8160 3403 8146 3393 8113
      3363 8143
TIME...MOT...LOC 0300Z 306DEG 16KT 3387 8146
Special weather statement, Aug 20, 12:34 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1234 AM EDT SAT AUG 20 2011

GAZ063-064-200515-
COLUMBIA-MCDUFFIE-
1234 AM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE AND COLUMBIA
COUNTIES THROUGH 115 AM EDT...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTH OF THOMSON...MOVING SOUTHEAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GROVETOWN...HARLEM AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8259 3365 8254 3366 8250 3364 8248
      3364 8246 3366 8241 3345 8216 3341 8222
      3330 8239 3334 8245 3335 8255 3341 8255
      3346 8260 3361 8265
TIME...MOT...LOC 0433Z 337DEG 9KT 3355 8249

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:30 PM EDTSpecial Weather StatementCAEFairfield60 min
Aug 19, 11:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 20, 3:10 PM EDTSpecial Weather StatementCAELexington50 min
Aug 20, 3:44 PM EDTSpecial Weather StatementCAEBamberg61 min
Aug 20, 3:50 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg40 min
Aug 20, 4:03 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 20, 4:06 PM EDTAreal Flood AdvisoryCAEClarendon114 min
Aug 20, 4:50 PM EDTSpecial Weather StatementCAECalhoun40 min
Aug 20, 5:08 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter37 min
Aug 20, 6:56 PM EDTSpecial Weather StatementCAENewberry34 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.